Thunderstorm Wind, Marlboro
- When
- August 7, 6:20 PM EST
- Where
- Marlboro County, 0.57 mi W of Bennettsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.620, -79.690
Trees and power lines down off Main Street.
Clusters of storms developed in an unstable environment along with some shear. The storms became more linear with time and led to several instances of damaging winds all the way to the coast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
Clusters of storms developed in an unstable environment along with some shear. The storms became more linear with time and led to several instances of damaging winds all the way to the coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 7, 2:04 PM EST, 4 hours 16 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington NC
304 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Hot and humid weather will lead to strong to possibly severe
thunderstorms this evening into the overnight. Typical late
summer conditions are expected through this week with warm
temperatures and at least isolated pop-up showers and storms
near the sea breeze. Greater rain chances may accompany a couple
cold fronts for Thursday into Friday and Sunday into Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Models have trended slower with this evening's severe weather, now
likely entering our western counties close to 00Z. This doesn't bode
as well as the previous quicker timing for severe weather as
instability will wane off of their afternoon peaks, but
buoyancy/shear profiles still suggest a good chance for some
occurrences of damaging winds in the CWA (CAPE approaching 3000J/Kg
with effective layer shear of 30kt). Inland locales will have a
better chance at severe weather due to the earlier storm arrival
time. As storms move ENE at almost 30kt with just a small component
of cell growth to the SW they should readily reach the coast,
rainfall ending area-wide by 06Z. Light W winds late tonight into
Tuesday will bring some lower dewpoints into the area and a Heat
Advisory will likely no be needed.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The synoptic pattern continues with a large-scale trough over
northeast Canada. This trough will allow for a weak shortwave to
cross the region in the west-northwest flow. Drier air will quickly
move into the region Tuesday Night but will increase back to the 2"
precipitable water values by Wednesday.
At the surface, the cold front that moves into the area will stall
over the Carolinas and will quickly stall by Wednesday and remain in
the area. Models indicate a slight chance of thunderstorms along
the coast throughout the entire period and only a slight chance of
thunderstorms inland during the afternoon and evening for inland
areas.
Lows on Tuesday night will fall into the lower 70s inland and middle
70s at the coast. On Wednesday night, lows will be in the middle 70s
inland with upper 70s along the beaches. Wednesday's high will
reach the mid-90s inland to the lower 90s at the coast. Heat indices
will reach to around 100 along the coast from Brunswick to the
Georgetown counties.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The synoptic pattern evolves to a more progressive pattern across
Canada, with several short waves crossing along the U.S. border from
the upper plains to the far northeast United States. The strongest
shortwave south of the main flow is on Friday.
At the surface, a front will approach the area on Friday and a
second front on Monday. Chance of Thunderstorms are expected each
day with organized convection and increased chances on Friday and
again Monday with the frontal passages.
Highs are expected to be in the mid-90s inland and near 90 on the
beach strands. There will be a chance of a heat advisory each
afternoon with values in the 100-105 degree range. Low temperature
will not vary much, with lows in the mid-70s inland to the upper 70s
at the beaches.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SW winds and VFR for the next several hours. Thereafter forecast
confidence has dipped a bit. We still expect a healthy round of
thunderstorms this evening, but model timing has almost
unanimously slowed down, and in a setup where faster solutions
have tended to fare better. Assuming this slower idea comes to
pass expect inland terminals to be dealing with storms at 20Z or
soon thereafter, with this window an hour or two later along the
coast. Have trended TAFs more pessimistic and also implied some
lowered flight categories, though with a storm motion of 25kt
they may be short-lived. Variable wind gusts introduced with
this package as well and they may even need to be made stronger
as storm location and timing become more certain.
Extended Outlook...Predominantly VFR. Brief restrictions
possible with early morning fog or isolated to scattered diurnal
convection this week.
&&
.MARINE...
Through Tuesday, wind remains out of the SW and a bit higher
than 'normal' for the time of year due to well defined area of
low pressure moving through the Northeast. The persistence of
this fetch will allow seas to build but remain below advisory
thresholds, the SW wind wave increasing in height but the SE
swell not so much. The few gusts to 25kt should also preclude
headlines.
Tuesday Night through Saturday, stalled/slowing-moving front
will be draped across the waters through Friday, with weak high
pressure over the waters on Sunday. Southwest winds of 10 to 12
knots will dominate until Thursday, with winds increasing to 15
to 20 knots ahead of the approaching the front. Winds will
subside to the 10 to 15 knots range on Friday into Saturday.
Seas are expected to run 3 to 4 feet for much of the period,
with seas increasing to 4 to 5 feet on Thursday due to the
approaching front before falling back into the 3 to 4 feet range
Friday and Saturday as the pressure gradient weakens.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
032-033-039-055-058-059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
105-107-109.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...RH
LONG TERM...RH
AVIATION...MBB
MARINE...MBB/RHHazardous Weather Outlook National Weather Service Wilmington NC 701 PM EDT Mon Aug 7 2023 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 082315- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 701 PM EDT Mon Aug 7 2023 ...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-082315- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 701 PM EDT Mon Aug 7 2023 ...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Strong thunderstorms could produce wind gusts greater than 34 knots this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Wilmington radar (KLTX), 135 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
6 thunderstorm wind, 1 lightning. Local standard time, as filed.
Trees and power lines down off Main Street.
Power lines down at the intersection of US 52 and McLaughlin Road.
Power lines down in the town of Marion.
Power lines down in Gresham.
Fence partially blown down and minor damage to a couple homes on Country Pine Drive east of us-501 northwest of Myrtle Beach, SC. Time provided by reporter.
Trees down in the backyard of a residence in the Bridgewater community off of SC-90. Time provided by reporter.
Lightning strike resulted in a house fire in the Myrtle Beach International Club community in Murrells Inlet, SC.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2023Every state in 2023This day in weather historyWarnings in South Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131294, 1131295, 1131296, 1131297, 1131298, 1131299, 1131292.